Ohio, 2022

Tornadoes and Flash Flood in Ohio, June 8, 2022

June 8, 2022 · NWS RLX · 22 events in 7 counties and zones

A cold front accompanying a low pressure system swept through southeast Ohio on the afternoon and evening of June 8th. Strong to severe thunderstorms preceded the frontal passage, which imposed wind damage, large hail, an instance of flash flooding, and three areas ravaged by a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold front accompanying a low pressure system swept through southeast Ohio on the afternoon and evening of June 8th. Strong to severe thunderstorms preceded the frontal passage, which imposed wind damage, large hail, an instance of flash flooding, and three areas ravaged by a tornado. These were confirmed to have occurred in Vinton County with numerous uprooted trees within the damage path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 8, 5:03 AM EST, 27 minutes earlier.

Area forecast discussion, Jun 8, 5:03 AM EST, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
603 AM EDT Wed Jun 8 2022

.SYNOPSIS...
Cold front stalls and lifts back to the north today as a warm
front. Another cold front arrives overnight tonight. Mainly dry
Thursday and Friday, rain returns Friday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 600 AM Wednesday...

Reduced fog coverage to be confined mainly to the valleys this
morning based on latest obs, otherwise forecast was on track.

As of 155 AM Wednesday...

This morning the region will be under the influence of a slow moving
cold frontal boundary expected to stall somewhere north of the Metro
Valley. Isolated to scattered elevated showers slowly wane as the
boundary becomes more diffuse into daybreak. North of this feature,
in the slightly cooler air may see a mix of low stratocumulus and
fog, while south of it will see mainly fog with some passing high
clouds through daybreak.

The cold front then reverses course as a warm front as it sails back
to the north this afternoon leaving a bulk of the region in a
largely uncapped warm sector. This should yield isolated to
scattered convection beginning as early as late morning and
continuing into the afternoon. Storm coverage is expected to
increase into evening with the approach of a shortwave trough and
trailing cold front later in the evening, although instability will
likely be waning before any associated ascent arrives in earnest.
The main threats with this activity will be damaging wind gusts with
downbursts along with locally heavy rain. Across our northern
counties where deep layer shear is a bit stronger, could see a
marginal hail threat in any rotating storms, although with wet bulb
zero heights approaching 13kft, not overly bullish on large hail.
Currently, the SPC has the entire forecast area outlooked in a
slight risk for wind and hail with this activity. While I would not
expect a risk downgrade with the 13Z update this morning mainly due
to fear of a ping-ponging forecast, an eventual trimming of
southern portions of the area to marginal may be warranted this
afternoon if current trends regarding slowing of the shortwave
continue.

Coverage of showers and thunderstorms wane after cold frontal
passage through the night, with the front exiting to the east a
little after daybreak. May see some patchy fog developing into
morning in the more protected valleys that see a decent amount of
rainfall, but decent boundary layer flow should prompt more low
stratocumulus than fog for most locations.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
As of 340 AM Wednesday...

A few showers may linger along mountains Thursday morning, then
taper off from the west as a surface ridge builds in behind the
front. Clouds linger through most of the afternoon keeping
temperatures in the mid 70s across the lowlands and in the mid 60s
to low 70s for the mountains. A few breaks in the clouds during the
evening and overnight may allow a brief period of patchy fog to
develop Friday morning. Clouds will overspread the region once again
by Friday afternoon as the next front approaches from the west.
Temperatures will likely be a few degrees higher on Friday with a
little more sunshine than Thursday. A few pre-frontal showers may
reach Ohio and Kentucky counties by the end of the afternoon as the
next system races from the west.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 1231 PM Tuesday...

A broad trough aloft remains over the eastern states, with a
ridge across the southwest as we head to the weekend. The next area-
wide rainfall develops Friday night as another significant short
wave moves around the base of the trough. Models continue to
struggle with timing and placement for rain activity as there is
little focus due weak low pressure development at the surface.
Overall, rainfall will be weakly organized Friday night through
Saturday afternoon, then a surface trough slides across from the
west bringing better focus for rain showers heading into the
evening. The trough crosses east of the mountains by Sunday
morning.

Sunday through Tuesday warmer than normal temperatures return
as a ridge amplifies across the midwestern states. There will
be chances for showers mentioned across much of the region as a
few of the models, included in the consensus solution for
updates, are picking up on a short waves moving through the flow
overhead. There is high uncertainty for rain chances in the
extended as models are not in good agreement with aforementioned
features.

&&

.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
As of 600 AM Wednesday...

Patchy fog and low stratus lifts and dissipates through 13Z this
morning with VFR conditions expected outside of thunderstorms
through this evening. Isolated convection will be possible in the
uncapped warm sector (covering a bulk of the area) late this morning
into this afternoon. Given hit and miss nature of this activity, do
not have anything in the TAFs at this time. As a shortwave trough
and associated cold front approach this evening and into the
overnight, will see increasing coverage of showers and storms - for
now largely have this addressed with VCTS in the TAFs.

As convection winds down behind the front overnight, will see
MVFR/IFR stratocumulus ceilings and perhaps some patchy fog
developing in more protected valleys. Some boundary layer flow would
suggest that any fog will not be widespread and will probably not
affect terminals sitting up off the valley floors.

Winds generally light and southerly today, turning westerly
overnight behind a cold front, except gusty and erratic near
thunderstorms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Fog/stratocumulus dissipation timing may
vary by an hour from the forecast. Isolated convection late this
morning into early this afternoon could yield brief IFR impacts
if it crosses a terminal.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  L    L    L    M    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    M    M    M    H    H    H    H    H    H    H    H
EKN CONSISTENCY  L    L    M    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  L    L    H    M    H    H    H    H    H    H    H    H
CKB CONSISTENCY  L    L    H    H    H    H    H    H    H    H    H    H

AFTER 12Z THURSDAY...
IFR stratocumulus may linger beyond 12Z Thursday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...KH/JP
NEAR TERM...JP
SHORT TERM...KH
LONG TERM...KH
AVIATION...JP
Hazardous weather outlook, Jun 8, 1:39 AM EST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
239 AM EDT Wed Jun 8 2022

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-090645-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
239 AM EDT Wed Jun 8 2022

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

A slight risk of severe thunderstorms will be present across the
area this afternoon and evening. The main threats are damaging wind
gusts, large hail, and locally heavy downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The Charleston,WV radar (KRLX), 61 km away, was scanning. The volume nearest the first event began at 10:28 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 5 hail, 3 tornado, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Hail, Gallia

When
June 8, 5:30 AM EST
Where
Gallia County, 0.69 mi S of Mercerville
Measured
1.75 in hail
Reported by
Public
Coordinates
38.660, -82.270

Hail, Gallia

When
June 8, 5:15 PM EST
Where
Gallia County, Patriot
Measured
0.88 in hail
Reported by
Social Media
Coordinates
38.770, -82.380

Hail, Lawrence

When
June 8, 5:15 PM EST
Where
Lawrence County, Waterloo
Measured
1 in hail
Reported by
Public
Coordinates
38.700, -82.470

Hail, Gallia

When
June 8, 5:30 PM EST
Where
Gallia County, 0.69 mi S of Mercerville
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.660, -82.270

Thunderstorm Wind, Gallia

When
June 8, 5:30 PM EST
Where
Gallia County, Mercerville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.670, -82.270

Numerous trees were damaged and uprooted across Mercerville. This resulted in damage to vehicles and homes within the community.

Hail, Perry

When
June 8, 5:35 PM EST
Where
Perry County, 2.96 mi NNW of Mainsville
Measured
1 in hail
Reported by
Public
Coordinates
39.760, -82.270

Thunderstorm Wind, Perry

When
June 8, 5:50 PM EST
Where
Perry County, 0.87 mi NE of Crooksville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.780, -82.090

A few small trees were blown down near Crooksville.

Funnel Cloud, Perry

When
June 8, 5:50 PM EST
Where
Perry County, 0.87 mi NE of Crooksville
Reported by
Public
Coordinates
39.780, -82.090

Thunderstorm Wind, Perry

When
June 8, 6:00 PM EST
Where
Perry County, 1.74 mi NE of Carthon
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.770, -82.310

Near the town of Carthon, wind damage was observed to a cabin as well as numerous trees were blown down.

Thunderstorm Wind, Washington

When
June 8, 6:15 PM EST
Where
Washington County, 0.87 mi SW of Moss Run
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.460, -81.330

Several spots of large trees were blown down in and around the town of Moss Run.

Thunderstorm Wind, Perry

When
June 8, 6:23 PM EST
Where
Perry County, 0.87 mi NE of Somerset
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.810, -82.290

Multiple trees were blown down in the Reading Township.

Tornado, Vinton

When
June 8, 6:25 PM EST to 6:30 PM EST
Where
Vinton County, 4.28 mi NE of Eagle Mills to 2.95 mi WSW of Hue
Rating
EF1
Path length
3.63 mi
Path width
300 yd
Property damage
$500
Reported by
NWS Storm Survey
Coordinates
39.367, -82.635

A tornado continued from Hocking County into Vinton County. The tornado uprooted and snapped numerous hardwood trees across northern Vinton County from Macedonia Road eastward to Goosecreek Road. The tornado lifted between Goosecreek Road and Locust Grove Road.

Flash Flood, Perry

When
June 8, 6:30 PM EST to 8:30 PM EST
Where
Perry County, 0.86 mi NNE of Somerset to 0.81 mi NNE of Somerset
Cause
Heavy Rain
Property damage
$250
Reported by
911 Call Center
Coordinates
39.811, -82.292

High water was observed along Main Street of the Reading Township.

Tornado, Vinton

When
June 8, 6:45 PM EST to 6:46 PM EST
Where
Vinton County, 0.21 mi WNW of Hope to 0.37 mi NNE of Hope
Rating
EF1
Path length
0.42 mi
Path width
200 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
39.332, -82.353

A swath of trees with signs of convergence/rotation occurred on the northwest side of the ridge between Lake Hope and the Lake Hope State Park Lodge and Cabins. Multiple large healthy trees, including Oak and Hickory, were snapped and uprooted. A tree on the outer edge of the damage path fell onto a cabin causing minor damage.

Thunderstorm Wind, Meigs

When
June 8, 6:47 PM EST
Where
Meigs County, 1.75 mi NW of Rolandus
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
38.990, -81.850

A tree was blown down onto the road near the intersection of Portland Road and Valley Belle Road.

Tornado, Vinton

When
June 8, 6:52 PM EST to 6:54 PM EST
Where
Vinton County, 1.74 mi E of Hope to 2.37 mi E of Hope
Rating
EF0
Path length
0.63 mi
Path width
100 yd
Property damage
$250
Reported by
NWS Storm Survey
Coordinates
39.326, -82.318

A group of trees were uprooted with some smaller trees snapped near a campsite and backpacking trail in the Zaleski State Forest. The trees showed signs of convergence. Due to dense forest and limitation of ground survey, it is unknown how far the damage path actually went into the forest. However, additional tree damage found in a logged area farther east on King Hollow Road was likely the eastward extent of the path.

Thunderstorm Wind, Athens

When
June 8, 7:00 PM EST
Where
Athens County, The Plains
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
39.370, -82.130

Several large limbs of a healthy tree were blown down in The Plains.

Thunderstorm Wind, Athens

When
June 8, 7:02 PM EST
Where
Athens County, 1.07 mi W of Sugar Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
39.380, -82.100

Near the town of Sugar Creek, trees and power lines were downed.

Thunderstorm Wind, Athens

When
June 8, 7:05 PM EST
Where
Athens County, 1.27 mi ESE of Luhrig
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.320, -82.160

Several large trees were uprooted near Luhrig.

Thunderstorm Wind, Athens

When
June 8, 7:27 PM EST
Where
Athens County, 2.07 mi N of Frost
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.300, -81.830

Numerous trees were blown down and laid along State Route 144.

Thunderstorm Wind, Vinton

When
June 8, 7:48 PM EST
Where
Vinton County, 4.37 mi NE of Allensville
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
39.320, -82.570

One large tree was blown down onto Goosecreek Road.

Thunderstorm Wind, Athens

When
June 8, 7:56 PM EST
Where
Athens County, 2.25 mi ESE of Guysville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.270, -81.880

Outside the town of Guysville, several trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyThe tornado archive for Ohio, 2022Warnings in Ohio, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020692, 1020694, 1020695, 1020696, 1020724, 1020697, 1020707, 1020820, 1020706, 1020710, 1020705, 1020811, 1020822, 1020812, 1020725, 1020813, 1020698, 1020699, 1020700, 1020701, 1020715, 1020703.